Abstract

Aripiprazole Worsens Psychosis in a Drug-Naive Schizophrenic Patient

Author(s): Mao-Hsuan Huang, Shih-Jen Tsai

This case-report describes a drug-naïve schizophrenic patient with prominent negative symptoms, who had an acute worsening of psychotic symptoms after initiation of aripiprazole. Worsened psychosis included prominent auditory hallucinations, persecutory delusions accompanied with agitated behaviors and physical aggressions. These symptoms improved a few days after discontinuation of aripiprazole and a shift to olanzapine. A possible explanation is that by gradually titrating aripiprazole, the partial dopamine agonist effect of the agent may result in intensification of psychosis in negative symptoms predominant schizophrenic patients, in whom prefrontal dopaminergic activity is deficient. Aripiprazole has been suggested as a possible treatment in schizophrenic patient with prominent negative symptoms. Our case report suggested that clinicians should be cautious about exaggeration of positive symptoms while treating these patients with aripiprazole.


PDF

Share this